Alert archive / Maine / Wind Chill Advisories in 2021

Wind Chill Advisory 1, NWS Caribou, ME

January 23, 2021Somerset County, Maine

NWS Caribou, ME issued this wind chill advisory at Jan 23, 2021, 3:51 PM EST for Somerset County, Maine. It took effect at Jan 24, 2021, 12:00 AM EST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jan 23, 2021, 3:51 PM EST (20:51 UTC)
In effect from
Jan 24, 2021, 12:00 AM EST
Expired
Jan 24, 2021, 7:00 AM EST
In force
7 hr
Issued by
NWS Caribou, ME

County Somerset County, ME

The radar

The Caribou radar (KCBW), 177 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.9 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2021-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2021-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

388 
WWUS41 KCAR 232051
WSWCAR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Caribou ME
351 PM EST Sat Jan 23 2021

MEZ003-240515-
/O.NEW.KCAR.WC.Y.0001.210124T0500Z-210124T1200Z/
Northern Somerset-
Including the cities of Baker Lake and Billy-Jack Depot
351 PM EST Sat Jan 23 2021

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM
EST SUNDAY...

* WHAT...Very cold wind chills expected. Wind chills 20 to 25 
  below zero expected.

* WHERE...Northern Somerset County.

* WHEN...From midnight tonight to 7 AM EST Sunday.

* ADDITIONAL DETAILS...The cold wind chills could cause 
  frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves. 

&&

$$

Hewitt
4 follow-up statements
283 
WWUS41 KCAR 232325
WSWCAR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Caribou ME
625 PM EST Sat Jan 23 2021

MEZ003-240730-
/O.CON.KCAR.WC.Y.0001.210124T0500Z-210124T1200Z/
Northern Somerset-
Including the cities of Baker Lake and Billy-Jack Depot
625 PM EST Sat Jan 23 2021

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
7 AM EST SUNDAY...

* WHAT...Very cold wind chills expected. Wind chills of 20 to 25
  below expected.

* WHERE...Northern Somerset County.

* WHEN...From midnight tonight to 7 AM EST Sunday.

* ADDITIONAL DETAILS...The cold wind chills could cause 
  frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves. 

&&

$$

CB
135 
WWUS41 KCAR 240221
WSWCAR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Caribou ME
921 PM EST Sat Jan 23 2021

MEZ003-241030-
/O.CON.KCAR.WC.Y.0001.210124T0500Z-210124T1200Z/
Northern Somerset-
Including the cities of Baker Lake and Billy-Jack Depot
921 PM EST Sat Jan 23 2021

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
7 AM EST SUNDAY...

* WHAT...Very cold wind chills expected. Wind chills of 20 to 25 
  below expected.

* WHERE...Northern Somerset County.

* WHEN...From midnight tonight to 7 AM EST Sunday.

* ADDITIONAL DETAILS...The cold wind chills could cause 
  frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves. 

&&

$$

CB
883 
WWUS41 KCAR 240801
WSWCAR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Caribou ME
301 AM EST Sun Jan 24 2021

MEZ003-241200-
/O.CON.KCAR.WC.Y.0001.000000T0000Z-210124T1200Z/
Northern Somerset-
Including the cities of Baker Lake and Billy-Jack Depot
301 AM EST Sun Jan 24 2021

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS
MORNING...

* WHAT...Very cold wind chills expected. Wind chills of 20 to 25 
  below expected.

* WHERE...Northern Somerset County.

* WHEN...From midnight tonight to 7 AM EST Sunday.

* ADDITIONAL DETAILS...The cold wind chills could cause 
  frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

&&

$$
036 
WWUS41 KCAR 241141
WSWCAR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Caribou ME
641 AM EST Sun Jan 24 2021

MEZ003-241245-
/O.EXP.KCAR.WC.Y.0001.000000T0000Z-210124T1200Z/
Northern Somerset-
Including the cities of Baker Lake and Billy-Jack Depot
641 AM EST Sun Jan 24 2021

...WIND CHILL ADVISORY WILL EXPIRE AT 7 AM EST THIS MORNING...

Wind chills will rise above 20 below early this morning.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this wind chill advisory went out at Jan 23, 1:44 PM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Jan 23, 1:44 PM EST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
144 PM EST Sat Jan 23 2021

.SYNOPSIS...
Low pressure will remain over the Maritimes this weekend through
Monday. High pressure will build toward the area Tuesday into
Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
135 PM Update... Radar and obs continue to show snow across the
reign w/the most concentrated snow across NE/SE Aroostook as
well N Washington County. Continued NW flow off the St. Lawrence
combined w/an upper disturbance setting off the snow activity.
Moisture convergence is showing across northern and western
areas per the latest analysis. Adjustments were made to the snow
coverage to extend it further s into N Washington County along
w/an increase in pops. Any accumulation still less than an inch.
Winds were slightly increased through the afternoon.

Previous Discussion...
A new low center will develop across the northern Gulf of St.
Lawrence later this afternoon and then begin to retrograde
westward beneath a strong blocking high in far northeastern
Canada. Some blowing snow is likely in open areas across the
north where an inch or two of light powdery snow fell overnight
so have included patchy blowing snow in the forecast. Some snow
showers will linger over the north today and may increase a bit
tonight as some moisture wraps back down into the area around
the Gulf of St. Lawrence low. Otherwise, today and tonight will
remain mostly cloudy and breezy with temperatures a few degrees
above normal.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
Gusty winds wl be the big story for the start of the pd. By 12z Sun
sfc low wl hv retrograded back over the Gulf of St. Lawrence as
1030mb high builds east twd wrn New England. This wl keep northwest
winds gusting to near 35 kts acrs the higher terrain and over open
fields, likely leading to blowing snow drg the day. NW flow wl keep
low-lvl stratus and snow showers acrs the north thru Sun night. Wind
chill temps likely to start out in the negative teens acrs the north
and west Sun morning and wl likely only rise into the single digits
over the north and east, while wrn areas look to rmn blo 0F the
entire day.

Quiet wx pattern looks to rmn thru the end of the pd as sfc high
very slowly builds twd FA with WNW winds continuing to be gusty thru
Mon aftn. With nrn areas expected to see mocldy skies thru Mon night
expect that temps wl be abv average at night. Areas that can clear
out wl quickly dip blo zero but confidence is too low to undercut
guidance much at this point.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Storm track looks to rmn south of our area thru the end of the week.
Only minimal chc for any snow showers wl occur as a disturbance
drops out of Canada on Tue night. Biggest challenge for the period
wl be nighttime temps being colder than guidance with snow on the
ground, though no real signs point to clearing for any one period as
nw flow wl result in clds acrs the north while srn areas likely to
see high clds fm systems passing to the south. If srn areas can
clear out there is very little snow to help maximize radn'l cooling.
Overall expect near to slightly abv normal highs for the pd.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
NEAR TERM:
Today: MVFR across the northern terminals w/a period of VFR. VFR
Downeast. Gusty NW winds of 10-15 kts w/gusts at 20+ kts.
Patchy blowing snow north.

Tonight: MVFR north. VFR Downeast. Patchy blowing snow over the
north. Increasing NW wind 10-20 kt w/gust AOA 25 kt

SHORT TERM:
Sunday-Sunday night...VFR Downeast. MVFR cigs and vsbys possible
acrs northern terminals in -shsn and low stratus. NW 5-15kts
gusting to 30kts in the afternoon.

Monday-Tuesday...VFR. NW 5-10kts and gusty Mon, diminishing to
5kts late Mon night.

Tuesday night-Wednesday...MVFR north, possible IFR in -shsn.
VFR Downeast. Light NNW winds.

&&

.MARINE...
NEAR TERM:
A gale warning is up for gusty WNW winds later today through
tonight. Seas will build up to 5 to 6 ft over the offshore
waters later tonight in response to the winds. The gusty winds
and cold temperatures will result in some moderate freezing
spray late tonight into early Sunday morning.

SHORT TERM: Gales will be ongoing on Sunday, possibly lasting
into Sun evening before diminishing to SCA into Mon evening on
the outer waters. Seas will diminish Sun evening. Seas and winds
look to remain under SCA levels through mid-week.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...Freezing Spray Advisory from midnight tonight to 7 AM EST
     Sunday for ANZ050>052.
     Gale Warning from 5 PM this afternoon to 4 PM EST Sunday for
     ANZ050>052.

&&

Near Term...Hewitt
Hazardous weather outlook, Jan 23, 3:02 AM EST, 12 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
302 AM EST Sat Jan 23 2021

MEZ001>006-010-011-015>017-029>032-240815-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
302 AM EST Sat Jan 23 2021

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-240815-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
302 AM EST Sat Jan 23 2021

...GALE WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 4 PM EST
SUNDAY...
...FREEZING SPRAY ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM
EST SUNDAY...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.
   Freezing Spray Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.
   Freezing Spray Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 10:58 PM ESTGale WarningCAR47 hr
Jan 23, 3:03 AM ESTHeavy Freezing Spray AdvisoryCAR28 hr

Nearby

Wind Chill Advisories in Maine, 2021Every wind chill advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.